Kentucky, 2021

Strong Wind in Kentucky, April 10, 2021

April 10, 2021 · NWS PAH · 16 events in 16 counties and zones

Strong gusty west to southwest winds occurred in the wake of a cold front that arced southeast from a low pressure center over central Illinois. Peak measured wind gusts were near 40 mph along and south of a line from Paducah to Madisonville.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong gusty west to southwest winds occurred in the wake of a cold front that arced southeast from a low pressure center over central Illinois. Peak measured wind gusts were near 40 mph along and south of a line from Paducah to Madisonville. The highest measured gusts were 40 mph at Paducah and 41 mph at Fort Campbell/Hopkinsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 10, 11:35 AM CST, 25 minutes earlier.

Area forecast discussion, Apr 10, 11:35 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1235 PM CDT Sat Apr 10 2021

.UPDATE...
Updated aviation discussion for 18Z TAFs

&&

.SHORT TERM...(Today through Sunday)
Issued at 315 AM CDT Sat Apr 10 2021

The main concern in the near term is the potential for showers and
isolated thunderstorms today, especially through early afternoon.
That's followed by a small chance of showers across northern
portions of the region late tonight and early Sunday morning.

The center of low pressure over southern Missouri will lift
northeast into Illinois today, reaching the southern tip of Lake
Michigan by daybreak Sunday. A cold front draped south of the low
is forecast to pass through the region today. Along and ahead of
this front, showers and isolated thunderstorms will remain
possible. Any thunder this morning should be elevated and of
little concern. Enough destabilization may occur by late morning
and early afternoon east of the Wabash River and LBL to foster
better updrafts that could pose a localized threat for strong wind
gusts and small hail.

In the wake of the front, mainly dry conditions are forecast to
take hold west to east through the day. The dry weather should
last into tonight and Sunday across most of the area. The main
exception may be northern reaches of southern Illinois and
southwest Indiana, where moisture rotating around the upper low
may result in widely scattered showers later tonight and early
Sunday morning.

It will also be quite windy behind the front. By this afternoon,
west southwest winds will average around 20 mph, with occasional
gusts into the 30s. Sunday will also be quite breezy with west
winds 15 to 20 mph and occasional gusts of 25 to 30 mph. While
not nearly as warm as yesterday, highs today will be seasonably
warm in the middle 60s west to lower 70s east. After lows tonight
in the seasonable 45 to 50 degree range, highs on Sunday should
range from the upper 60s to middle 70s.

.LONG TERM...(Sunday night through Friday)
Issued at 315 AM CDT Sat Apr 10 2021

Confidence is high that we will see little, if any, precipitation,
and temperatures, after Monday, at or a bit below normal.

The upper low currently impacting the region will lift north toward
Michigan where it will merge with more energy diving out of Canada
by Monday. This will push a cold front through our region. A few
showers will be possible near and behind the cold front, but QPF is
very light. Ahead of the front, temperatures will climb several
degrees above normal into the upper 60s and lower 70s. A few mid 70s
will even be possible over west Kentucky.

Behind the front, winds will be from the north through the end of
the week, and that will keep temperatures generally at or slightly
below normal levels.

In addition to the merged low over the Great Lakes, there will be
another large area of low pressure aloft in the UT/NV/ID area by
Wednesday. Much of the guidance indicates some minor ridging through
the Plains between these two areas of low pressure, but it could end
up being an elongated area of low pressure across the entire
northern tier of the country. The Great Lakes low will move east or
southeast late in the week, and energy from the western low will
attempt to spread eastward through the Plains and possibly into our
region by next Saturday.

The details are sketchy for Thursday and beyond, but with little
moisture available and no significant surface development, any
disturbances that do reach our region will have a hard time getting
rain to the ground.

&&

.AVIATION...
Issued at 1235 PM CDT Sat Apr 10 2021

Improving conditions will continue to spread east and northeast
through the afternoon in the wake of a cold front arcing southeast
from the kstl area. VFR conditions over se Missouri will overspread
west Kentucky and southern IL early this afternoon, finally reaching
sw Indiana around 21z. Along with the clearing will come gustier
west to southwest winds. Some gusts to 30 knots are expected through
early this evening.

MVFR cigs will wrap back east across parts of southern IL, southwest
IN, and northwest KY tonight and linger into Sunday morning. Further
south, vfr conditions are likely to persist in se Missouri and sw
Kentucky. Winds will remain gusty through the night, up to around 20
kt.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RJP
LONG TERM...DRS
AVIATION...MY
Hazardous weather outlook, Apr 10, 2:42 AM CST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
342 AM CDT Sat Apr 10 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
342 AM CDT Sat Apr 10 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated thunderstorms remain possible today along and ahead of a
weak cold front that will move east through the entire region by
4 PM. An isolated strong storm cannot be ruled out from late
morning into early afternoon, mainly in southwest Indiana and the
Kentucky Pennyrile.

Strong west to southwest winds will gust up to 35 mph at times
behind the cold front this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

RJP

In the hours before

Local storm report, Apr 10, 7:30 AM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
830 AM CDT SAT APR 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             2 S GREENVILLE          37.10N 90.45W
04/09/2021  M0.70 INCH       WAYNE              MO   TRAINED SPOTTER

            NEAR CAMP ALLEN.

0351 PM     HAIL             GATEWOOD                36.58N 91.09W
04/09/2021  M0.88 INCH       RIPLEY             MO   PUBLIC

            RELAYED BY TV MEDIA.

0419 PM     HAIL             DONIPHAN                36.62N 90.82W
04/09/2021  E1.00 INCH       RIPLEY             MO   BROADCAST MEDIA

            QUARTER SIZE HAIL NEAR LONE STAR SCHOOL.

0434 PM     HAIL             DONIPHAN                36.62N 90.82W
04/09/2021  E1.50 INCH       RIPLEY             MO   BROADCAST MEDIA

0437 PM     HAIL             ELLSINORE               36.94N 90.75W
04/09/2021  E1.00 INCH       CARTER             MO   EMERGENCY MNGR

            COVERING THE GROUND.

0447 PM     HAIL             3 W ELLSINORE           36.93N 90.80W
04/09/2021  E1.00 INCH       CARTER             MO   BROADCAST MEDIA

0448 PM     HAIL             PIEDMONT                37.15N 90.70W
04/09/2021  E0.88 INCH       WAYNE              MO   BROADCAST MEDIA

0455 PM     HAIL             3 SSW PATTERSON         37.15N 90.57W
04/09/2021  E0.70 INCH       WAYNE              MO   EMERGENCY MNGR

            PEA TO DIME SIZE HAIL.

0457 PM     HAIL             PATTERSON               37.19N 90.55W
04/09/2021  E1.75 INCH       WAYNE              MO   BROADCAST MEDIA

0507 PM     HAIL             QULIN                   36.60N 90.25W
04/09/2021  E1.75 INCH       BUTLER             MO   BROADCAST MEDIA

0507 PM     HAIL             QULIN                   36.60N 90.25W
04/09/2021  E1.00 INCH       BUTLER             MO   BROADCAST MEDIA

0513 PM     HAIL             4 N QULIN               36.66N 90.25W
04/09/2021  E1.00 INCH       BUTLER             MO   BROADCAST MEDIA

            IN COMMUNITY OF BROSELEY.

0514 PM     HAIL             2 NW CHRISTOPHER        37.99N 89.08W
04/09/2021  E1.00 INCH       FRANKLIN           IL   TRAINED SPOTTER

0516 PM     HAIL             3 N MURPHYSBORO         37.81N 89.33W
04/09/2021  E0.70 INCH       JACKSON            IL   EMERGENCY MNGR

0530 PM     TSTM WND DMG     PUXICO                  36.95N 90.16W
04/09/2021                   STODDARD           MO   EMERGENCY MNGR

            POWER LINES DOWN, BLOCKING ROAD.

0530 PM     HAIL             PUXICO                  36.95N 90.16W
04/09/2021  E1.00 INCH       STODDARD           MO   BROADCAST MEDIA

0535 PM     HAIL             FISK                    36.78N 90.21W
04/09/2021  E1.00 INCH       BUTLER             MO   BROADCAST MEDIA

0543 PM     HAIL             3 W VERGENNES           37.91N 89.39W
04/09/2021  E0.70 INCH       JACKSON            IL   LAW ENFORCEMENT

            PEA TO DIME SIZE HAIL.

0610 PM     TSTM WND DMG     3 SE ZALMA              37.11N 90.04W
04/09/2021                   BOLLINGER          MO   BROADCAST MEDIA

            OLD TRAILER BLOWN ACROSS COUNTY ROAD 640
            NEAR STODDARD COUNTY LINE. TIN ROOFING BLOWN
            AROUND.

0620 PM     TSTM WND DMG     MARBLE HILL             37.30N 89.98W
04/09/2021                   BOLLINGER          MO   EMERGENCY MNGR

            CARPORT BLOWN OVER FENCE.

0620 PM     TSTM WND DMG     MARBLE HILL             37.30N 89.98W
04/09/2021                   BOLLINGER          MO   EMERGENCY MNGR

            LARGE ROTTED TREE LANDED ON A HOUSE, CAUSING
            EXTENSIVE DAMAGE. OCCURRED AT SAME TIME AND
            LOCATION AS CARPORT BLOWN OVER FENCE.

0625 PM     TSTM WND GST     CAPE GIRARDEAU          37.31N 89.55W
04/09/2021  M53 MPH          CAPE GIRARDEAU     MO   ASOS

0626 PM     FLOOD            MARION                  37.73N 88.94W
04/09/2021                   WILLIAMSON         IL   TRAINED SPOTTER

            STANDING WATER ON ROADS. A VEHICLE STOPPED
            IN FLOODWATERS.

0705 PM     TSTM WND DMG     AVA                     37.89N 89.49W
04/09/2021                   JACKSON            IL   BROADCAST MEDIA

            TWO TREES DOWN IN AVA. ONE ON A HOUSE AND
            ANOTHER ON A TRUCK. TIME ESTIMATED FROM
            RADAR.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 strong wind. Local standard time, as filed.

Strong Wind, Ballard

When
April 10, 12:00 PM CST to 5:00 PM CST
Where
Ballard forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Strong Wind, Caldwell

When
April 10, 12:00 PM CST to 5:00 PM CST
Where
Caldwell forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Strong Wind, Calloway

When
April 10, 12:00 PM CST to 5:00 PM CST
Where
Calloway forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Strong Wind, Carlisle

When
April 10, 12:00 PM CST to 5:00 PM CST
Where
Carlisle forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Strong Wind, Christian

When
April 10, 12:00 PM CST to 5:00 PM CST
Where
Christian forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Strong Wind, Fulton

When
April 10, 12:00 PM CST to 5:00 PM CST
Where
Fulton forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Strong Wind, Graves

When
April 10, 12:00 PM CST to 5:00 PM CST
Where
Graves forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Strong Wind, Hickman

When
April 10, 12:00 PM CST to 5:00 PM CST
Where
Hickman forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Strong Wind, Hopkins

When
April 10, 12:00 PM CST to 5:00 PM CST
Where
Hopkins forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Strong Wind, Livingston

When
April 10, 12:00 PM CST to 5:00 PM CST
Where
Livingston forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Strong Wind, Lyon

When
April 10, 12:00 PM CST to 5:00 PM CST
Where
Lyon forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Strong Wind, Marshall

When
April 10, 12:00 PM CST to 5:00 PM CST
Where
Marshall forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Strong Wind, McCracken

When
April 10, 12:00 PM CST to 5:00 PM CST
Where
McCracken forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Strong Wind, Muhlenberg

When
April 10, 12:00 PM CST to 5:00 PM CST
Where
Muhlenberg forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Strong Wind, Todd

When
April 10, 12:00 PM CST to 5:00 PM CST
Where
Todd forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Strong Wind, Trigg

When
April 10, 12:00 PM CST to 5:00 PM CST
Where
Trigg forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948062, 948063, 948064, 948065, 948066, 948067, 948068, 948069, 948070, 948071, 948072, 948073, 948074, 948075, 948076, 948077.